February 22, 1980

Acute Renal Failure During Treatment With Ticrynafen

Author Affiliations

From the Medical Service, Harford Memorial Hospital, Harve de Grace, Md (Drs Yamakawa and Renjel); and the Division of Nephrology and Hypertension, Department of Medicine, Hahnemann Medical College and Hospital, Philadelphia (Drs Sawa and Fernandes).

JAMA. 1980;243(8):766-767. doi:10.1001/jama.1980.03300340042018

TICRYNAFEN is a new antihypertensive, uricosuric diuretic.1,2 Substantial uricosuria may complicate the initial response to the drug. Because renal tubular blockade by the precipitation of uric acid is possible, discontinuation of current diuretic therapy for three days and liberalization of fluid intake before the initiation of ticrynafen therapy has been suggested (Philip J. Tannenbaum, MD, Smith Kline & French Laboratories, written communication, Sept 17, 1979). We describe here a case of acute renal failure during treatment with ticrynafen used as the sole antihypertensive agent.

Report of a Case  A 52-year-old physician, a known hypertensive for the last six years, was controlled with chlorthalidone, 100 mg daily. In May 1979, his blood pressure was 132/82 mm Hg. The BUN level was 14 mg/dL, with serum creatinine level of 0.9 mg/dL. Results of urinalysis were normal. Complete blood cell count was normal, with a hematocrit value of 41.4%. Because of an